Alert archive / Tennessee / Flash Flood Warnings in 2023

Flash Flood Warning 29, NWS Morristown, TN

August 7, 2023Cocke County, Greene County, Hamblen County, Tennessee

NWS Morristown, TN issued this flash flood warning at Aug 7, 2023, 3:06 PM EDT for Cocke County, Greene County, Hamblen County, Tennessee. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 7, 2023, 3:06 PM EDT (19:06 UTC)
Expired
Aug 7, 2023, 5:30 PM EDT
In force
2 hr
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Flood severity
None

Counties Cocke County, TN, Greene County, TN, Hamblen County, TN

The radar

The Knoxville radar (KMRX), 30 km from the middle of the area, began a volume at 19:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.1 hours before the alert went out and 286 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2023-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 502 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2023-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
502 J/kg
Mixed-layer CIN
-161 J/kg
Mixed-layer LCL
687 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Aug 7, 2:40 PM EDT, 26 minutes earlier.

Area forecast discussion, Aug 7, 2:40 PM EDT, 26 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
240 PM EDT Mon Aug 7 2023

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This evening through Tuesday)
Issued at 238 PM EDT Mon Aug 7 2023

Key Messages:

1. Severe Thunderstorms will continue through the afternoon

2. Main weather type is damaging straightline winds, but hail and an
isolated tornado are possible.

Discussion:

Currently a QLCS system is moving through the region bringing
widespread severe thunderstorms. Radar is measuring very strong 80+
knot winds only a few thousand feet off the surface. Based of OQT
special sounding believe that early morning clouds might have
helped create a stronger stable layer near the surface keeping the
strongest core of the winds off the surface for many locations.
Once storms get further east of Intestate 40 in central and
northeast TN they could re-intensify where there was more sun able
to reach the surface. In southeast TN more sun came through
earlier in the day to help destabilize and mix the lower levels of
the atmosphere. The complex moving through the southeast TN has
more unstable surface based CAPE to move into. So am expecting
this portion of the complex to maintain its relative strength for
much of its duration as it moves towards the mountains. Widespread
power outages are being reported across southern Middle TN and we
expect to see this likely continue through much of southeast TN.

&&

.LONG TERM...
(Tuesday night through next Monday)
Issued at 238 PM EDT Mon Aug 7 2023

Key Messages:

1. Additional rounds of numerous to widespread showers and storms
expected Wednesday into Thursday. Daily chances of showers and
storms may persist into the weekend.

2. Temperatures will generally be near to slightly below normal
through the extended.

Discussion:

Due to ongoing severe weather and time constraints the previous AFD
is pasted below...

Cooler air will advect into the region Tuesday in a post-frontal air
mass as temperatures become slightly below normal across the region.
A brief quasi-zonal synoptic setup aloft will also keep most
locations dry, with the exception to this being maybe a few light
upslope showers associated with any lingering wrap around moisture.
As we head into Wednesday a shortwave trough is expected to begin
progressing across central portions of the CONUS. H85 flow will
shift to a southwesterly pattern in response. Increasing isentropic
lift will bring a return of PoPs Wednesday into Thursday as the
shortwave shifts eastward.

Overall, long range guidance such as the Euro and GFS want to agree
on the disturbance moving through the forecast area late Wednesday
into mid-day Thursday. Most recent NAM run is a little bit slower
with better shortwave forcing not becoming more apparent until
Thursday afternoon. Timing will play an important role in available
instability and associated severe weather chances. Additionally,
coverage of showers ahead of the shortwave forcing also has the
potential to limit instability Thursday if great enough. Ensemble
guidance paints PWAT between 1.7 and 1.9 inches with 24hr
accumulation generally between 1-2 inches for portions of the area.
Some flooding concerns may also develop but will depend on the
presence of a surface boundary and potential for training convection
along with aforementioned instability. Given the uncertainty
combined with the severe weather threat this afternoon will utilize
low probability in the HWO for now.

Daily chances of showers and storms look to continue into the
weekend, though details remain uncertain at this time. General
trends suggest a more diurnal pattern is possible but will also
depend on where a frontal boundary sets up and potential for any
small impulses through the mean flow. Temperatures will remain
slightly below to near normal through the extended.

&&

.AVIATION...
(18Z TAFS)
Issued at 127 PM EDT Mon Aug 7 2023

Severe thunderstorms are expected for the first several hours of
this TAF cycle. All types of weather can be expected with strong
winds, hail, and isolated tornadoes. Should return to VFR
conditions fairly quickly once storms clear out. With all this
rain expect fog early in the morning but certainty is still low
until we see how much rain occurs.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             69  86  68  87 /  30  10  10  60
Knoxville McGhee Tyson Airport, TN  68  84  65  86 /  30  10  10  40
Oak Ridge, TN                       67  84  65  85 /  20  10  10  40
Tri Cities Airport, TN              65  79  63  83 /  50  20   0  20

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

SHORT TERM...
AVIATION...
Hazardous weather outlook, Aug 7, 2:40 PM EDT, 26 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
240 PM EDT Mon Aug 7 2023

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-081845-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott VA-Russell-Washington VA-
240 PM EDT Mon Aug 7 2023 /140 PM CDT Mon Aug 7 2023/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...This Afternoon and Tonight

Severe thunderstorms will continue through the afternoon. Primary
risks will be damaging winds and large hail. There is also a
threat of torrential downpours capable of producing localized
flooding, and an tornadoes will be possible as well.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter reports may be needed today.

In the hours before

Local storm report, Aug 7, 2:26 PM EDT, 40 minutes before
Preliminary Local Storm Report
National Weather Service Morristown TN
226 PM EDT Mon Aug 7 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0219 PM     Tstm Wnd Gst     4 SE Chattanooga        35.03N 85.20W
08/07/2023  M68 MPH          Hamilton           TN   ASOS

            ASOS station KCHA Chattanooga Airport.

&&
Local storm report, Aug 7, 2:35 PM EDT, 31 minutes before
Preliminary Local Storm Report
National Weather Service Morristown TN
235 PM EDT Mon Aug 7 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 PM     Tstm Wnd Dmg     Riceville               35.38N 84.70W
08/07/2023                   McMinn             TN   911 Call Center

            Multiple trees and power lines down.

0210 PM     Tstm Wnd Dmg     Athens                  35.45N 84.60W
08/07/2023                   McMinn             TN   911 Call Center

            Multiple trees and power lines down.

&&
Local storm report, Aug 7, 2:41 PM EDT, 25 minutes before
Preliminary Local Storm Report
National Weather Service Morristown TN
241 PM EDT Mon Aug 7 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0236 PM     Tstm Wnd Gst     2 N Alcoa               35.82N 83.98W
08/07/2023  M60 MPH          Blount             TN   ASOS

            ASOS station KTYS Knoxville McGhee Tyson.

&&
Local storm report, Aug 7, 2:43 PM EDT, 23 minutes before
Preliminary Local Storm Report
National Weather Service Morristown TN
243 PM EDT Mon Aug 7 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     Tstm Wnd Dmg     1 NNW Talbott           36.16N 83.42W
08/07/2023                   Hamblen            TN   Public

            Large tree down.

&&
Local storm report, Aug 7, 2:52 PM EDT, 14 minutes before
Preliminary Local Storm Report
National Weather Service Morristown TN
252 PM EDT Mon Aug 7 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     Tstm Wnd Dmg     3 NE Farragut           35.91N 84.15W
08/07/2023                   Knox               TN   Trained Spotter

            Tree and roof damage in the neighborhoods
            north and south of I-40 along Lovell road.

&&
Local storm report, Aug 7, 2:56 PM EDT, 10 minutes before
Preliminary Local Storm Report
National Weather Service Morristown TN
256 PM EDT Mon Aug 7 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0247 PM     Tstm Wnd Dmg     4 W Embreeville         36.17N 82.53W
08/07/2023                   Washington         TN   Public

            Report from mPING: Trees uprooted or
            snapped; Roof blown off.

&&

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 11:21 AM EDTSevere Thunderstorm WarningMRXCampbell, Morgan, Scott54 min
Aug 7, 12:11 PM EDTSevere Thunderstorm WarningMRXAnderson, Campbell, Claiborne, Morgan, Scott, Union64 min
Aug 7, 12:42 PM EDTSpecial Weather StatementMRXRoane33 min
Aug 7, 12:42 PM EDTSevere Thunderstorm WarningMRXCampbell, Claiborne, Grainger, Hamblen, Jefferson, Knox and 1 more63 min
Aug 7, 1:08 PM EDTSevere Thunderstorm Warning Considerable damage threatMRXBledsoe, Hamilton, McMinn, Meigs, Rhea, Roane and 1 more52 min
Aug 7, 1:11 PM EDTSevere Thunderstorm WarningMRXAnderson, Campbell, Claiborne, Grainger, Knox, Union49 min
Aug 7, 1:20 PM EDTSevere Thunderstorm WarningMRXAnderson, Blount, Knox, Loudon, Roane40 min
Aug 7, 1:22 PM EDTSevere Thunderstorm WarningMRXCocke, Grainger, Greene, Hamblen, Hawkins, Jefferson53 min
Aug 7, 1:35 PM EDTSevere Thunderstorm WarningMRXAnderson, Knox, Loudon, Morgan, Rhea, Roane and 1 more55 min
Aug 7, 1:36 PM EDTSevere Thunderstorm Warning Considerable damage threatMRXMarion39 min
Aug 7, 1:41 PM EDTSevere Thunderstorm WarningMRXCocke, Grainger, Greene, Hamblen, Jefferson, Knox and 2 more64 min
Aug 7, 1:49 PM EDTSevere Thunderstorm WarningMRXBlount, Bradley, Hamilton, Loudon, McMinn, Meigs and 4 more41 min
Aug 7, 2:00 PM EDTSevere Thunderstorm Warning Considerable damage threatMRXBradley, Hamilton, Marion45 min
Aug 7, 2:02 PM EDTSevere Thunderstorm WarningMRXAnderson, Blount, Grainger, Jefferson, Knox, Loudon and 4 more58 min
Aug 7, 2:09 PM EDTSevere Thunderstorm WarningMRXCarter, Cocke, Greene, Hawkins, Sullivan, Unicoi and 1 more66 min
Aug 7, 2:13 PM EDTFlash Flood WarningMRXCocke, Grainger, Hamblen, Jefferson4 hr
Aug 7, 2:16 PM EDTTornado WarningMRXGreene, Washington15 min
Aug 7, 2:20 PM EDTSevere Thunderstorm Warning Considerable damage threatMRXBlount, Bradley, Loudon, McMinn, Monroe, Polk and 1 more25 min
Aug 7, 2:24 PM EDTSevere Thunderstorm WarningMRXBradley, Hamilton, Polk51 min
Aug 7, 2:25 PM EDTAreal Flood AdvisoryMRXAnderson, Blount, Jefferson, Knox, Loudon, Roane and 1 more2 hr
Aug 7, 2:35 PM EDTSevere Thunderstorm WarningMRXAnderson, Campbell, Claiborne, Grainger, Union32 min
Aug 7, 2:39 PM EDTSevere Thunderstorm Warning Destructive damage threatMRXBlount, Cocke, Grainger, Greene, Hamblen, Jefferson and 3 more45 min
Aug 7, 2:42 PM EDTSevere Thunderstorm WarningMRXBlount, Monroe, Polk, Sevier33 min
Aug 7, 2:47 PM EDTAreal Flood AdvisoryMRXCarter, Cocke, Greene, Hamblen, Hawkins, Unicoi and 1 more3 hr
Aug 7, 2:51 PM EDTAreal Flood AdvisoryMRXBradley, Hamilton, Polk114 min
Aug 7, 3:04 PM EDTSevere Thunderstorm WarningMRXCarter, Cocke, Greene, Hamblen, Unicoi, Washington41 min
Aug 7, 3:09 PM EDTSevere Thunderstorm Warning Considerable damage threatMRXMonroe, Polk36 min
Aug 7, 6:16 PM EDTSpecial Weather StatementMRXCampbell44 min
Aug 7, 1:48 PM EDTSpecial Weather StatementMRXLee, Scott, Wise, City of Norton42 min
Aug 7, 3:42 PM EDTSevere Thunderstorm Warning Considerable damage threatMRXClay18 min

Nearby

Flash Flood Warnings in Tennessee, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.